Get your full text copy in PDF
Aira Uchida, Eiji Kawasaki, Masayuki Tojikubo, Hidekazu Tamai, Yoko Sagara, Yuko Nakano, Yoshitaka Uji, Masanori Masuda, Takahiro Yamaguchi, Shigeru Yutani
(Department of Diabetes and Endocrinology, Shin-Koga Hospital, Kurume, Fukuoka, Japan)
Am J Case Rep 2018; 19:1530-1535
Personalized peptide vaccine therapy is regarded as a well-tolerated, safe and effective immunotherapy for patients with advanced cancers. Herein we report an exceptional case of a patient with advanced pancreatic cancer who developed delayed lobular panniculitis at sites corresponding to vaccine injections.
CASE REPORT: A 64-year-old Japanese female visited our clinic due to thirst and polydipsia; she was diagnosed as having type 2 diabetes. Simultaneously, she was diagnosed as having advanced pancreatic cancer; and a distal pancreatectomy and splenectomy were performed. Afterwards, she received adjuvant chemotherapy with titanium silicate-1 and personalized peptide vaccination using Montanide® ISA-51 by a subcutaneous injection to her abdomen over a total of 30 times. Thirteen months after the vaccine therapy had come to an end, lobular panniculitis appeared at the vaccination sites. At this point, corticosteroid was administered, resulting in significant improvement in the condition of the subcutaneous nodules.
CONCLUSIONS: This case report highlights the importance of careful patient explanation before initiation of cancer vaccine therapy about the possibilities of lobular panniculitis as an adverse event. It also highlights that it is important that physicians have a greater awareness of the possibility of panniculitis in patients with concerns regarding subcutaneous indurations even long after the end of peptide vaccine therapy.